Semicircular Lipoatrophy in a Child with Systemic Lupus Erythematosus after Subcutaneous Injections with Methotrexate
Article first published online: 21 OCT 2002
Volume 19, Issue 5, pages 432–435, September 2002
How to Cite
Haas, N., Henz, B. M., Bunikowski, R. and Keitzer, R. (2002), Semicircular Lipoatrophy in a Child with Systemic Lupus Erythematosus after Subcutaneous Injections with Methotrexate. Pediatric Dermatology, 19: 432–435. doi: 10.1046/j.1525-1470.2002.00201.x
- Issue published online: 21 OCT 2002
- Article first published online: 21 OCT 2002
Abstract: Lipoatrophia semicircularis, a rare entity which presents as atrophic cutaneous indentations exclusively on the anterior thighs of women, is thought to result from physical trauma. Localized lipoatrophies are common following injection with drugs and occur in patients with collagen disease. We report a 10-year-old girl who developed semicircular lipoatrophy on the anterior thighs after treatment of systemic lupus erythematosus (SLE) with subcutaneous injections of methotrexate. Until now, subcutaneously administered methotrexate has not been reported to cause lipoatrophy. Other possible causes include underlying autoimmune disease, the predisposition for females to be affected, and local trauma, also from the injections, at the specific body site. We suggest that subcutaneous injections with methotrexate on the anterior thighs should be avoided or monitored closely in female patients with SLE.